Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 9, 2001

Other Medications

Question from Willowbrook, Illinois, USA:

Since I have been taking penicillin for bronchitis-related problems, I have been having nearly constant insulin reactions requiring a 50% decrease (so far) in my insulin. Is it possible for penicillin to cause blood sugar problems in someone with type 1 diabetes?

Answer:

I am not aware of penicillin, per se, leading to increased insulin sensitivity, and therefore increased hypoglycemia. Illnesses and “stress” more often lead to higher blood glucose readings and increased insulin reactions.

A few scenarios do come to mind:

If, with an illness, there is decreased food intake (because many people lose a bit of appetite when ill), then the insulin requirements might go down.
If there was increased alcohol consumption (some liquid cough and cold preparations contain alcohol), the readings could go down as often alcohol lowers blood glucose.
In someone with type 1 diabetes, there is a slight increased risk of developing adrenal gland insufficiency, leading to decreased cortisol production. Lower levels of cortisol can lead to increased insulin sensitivity and thus lower the insulin requirements. Cortisol is a hormone of stress and usually increases with illness.
People with type 1 diabetes have a risk of also developing thyroid problems. Not enough thyroid hormone can lead to increased insulin action.

However, I would not anticipate that thyroid, or even adrenal gland, problems would only occur with this illness and the use of penicillin.

DS